Illinois, 2024

Damaging Wind in Illinois, August 28, 2024

August 28, 2024 · NWS LSX · 1 event in 1 county or zone

A hot, humid airmass in place during the afternoon of August 28th caused an unstable environment, albeit with very little bulk wind shear. Weak outflow boundaries around the Ozarks served as a focus for convective initiation that afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A hot, humid airmass in place during the afternoon of August 28th caused an unstable environment, albeit with very little bulk wind shear. Weak outflow boundaries around the Ozarks served as a focus for convective initiation that afternoon. Downbursts were the primary hazard, and one storm produced isolated wind damage in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 28, 5:36 PM CST, 49 minutes earlier. Its key messages:

  • The Heat Advisory for the St. Louis Metro Area will remain in effect until 700 PM on Thursday due to forecast heat index values between 100 and 104 degrees.
  • A cold front will move into Missouri and Illinois on Friday, likely bringing more numerous showers and thunderstorms to the area for Friday afternoon through Saturday than have occurred over the past few days.
  • Cooler and drier air will settle into the Mid-Mississippi Valley early next week as the front pushes farther south.
Area forecast discussion, Aug 28, 5:36 PM CST, 49 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
636 PM CDT Wed Aug 28 2024

.KEY MESSAGES...

- The Heat Advisory for the St. Louis Metro Area will remain in
  effect until 700 PM on Thursday due to forecast heat index
  values between 100 and 104 degrees.

- A cold front will move into Missouri and Illinois on Friday,
  likely bringing more numerous showers and thunderstorms to the
  area for Friday afternoon through Saturday than have occurred
  over the past few days.

- Cooler and drier air will settle into the Mid-Mississippi Valley
  early next week as the front pushes farther south.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 211 PM CDT Wed Aug 28 2024

A hot and humid airmass remains over the area despite last night's
and this morning's thunderstorm activity and the passage of a weak
cold front.  This composite outflow boundary/front is difficult to
pick out in surface observations as as there is little if any
difference in the airmass on either side, but there is a wind shift
apparent across the eastern Ozarks, and this should be the area most
favored for convective initiation this afternoon/evening.  Short
range guidance shows there should be between 2000-3000 J/Kg MLCAPE
for storms to use this afternoon.  However the shear will be very
weak, perhaps topping out at only 10-15kts.  While there will once
again be some downburst potential due to the moderate instability,
the weak shear should preclude any organized severe thunderstorms.
Most CAMs show the convection dying out by 04-05Z, however the
models have not been handling convection very well the past couple
of days, so we will keep slight chance PoPs going into the overnight
hours for most locations.

Attention turns to Thursday, and the continuing Heat Advisory.
Although we are just scraping criteria in the Metro Area today,
tomorrow should be a little warmer, with fewer clouds and showers
around as the upper level ridge briefly restrengthens over the Mid-
Mississippi Valley. Our current forecast mid 90s highs for the Metro
area are right in the groove between the mean and 75th percentile of
guidance, and with stronger insolation than today, it looks pretty
likely to occur. With dew point temperatures in the upper 60s and
low 70s this should be good enough for 100-104 heat index values in
the St. Louis Metro Area. Will therefore keep the Heat Advisory
going for one more day. Winds will turn to the south during the
afternoon which will lift the composite warm front/outflow boundary
from southern Missouri across the area. Models show scattered
convection developing in the vicinity of the boundary again as it
moves north during the afternoon. MLCAPE values rise again to 2500-
3500 J/Kg during the afternoon but shear is still forecast to be
lacking, only reaching around 20kts in northern Missouri and west
central Illinois which will limit the threat for storms to become
severe.

Carney

&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 211 PM CDT Wed Aug 28 2024

Guidance is still advertising a pattern shift beginning Friday with
a strong short wave moving through the Midwest and amplifying into
a long wave trough over the eastern 1/3 of the U.S. by
Sunday/Monday.  The deterministic GFS and ECMWF are in pretty good
agreement that the cold front associated with the short wave will
push into northeast Missouri Friday afternoon and proceed slowly
southeast through the night.  This will bring another round of
precip to the area Friday afternoon through Saturday as the front
stalls briefly near the MO I-44/IL I-70 corridors.  Friday will
likely be another warm and humid day south of the front, but
afternoon clouds and precip should suppress temperatures enough that
heat index values stay below advisory criteria.  The front kicks
back into gear as the upper trough starts to amplify Saturday night
into Sunday and a cool Canadian high moves into the Midwest.
Temperatures for next week are a little warmer on today's run of the
NBM.  They agree well with the LREF mean temps which are generally
in the mid 70s to mid 80s from north to south across the forecast
area.  Regardless, Sunday through next Wednesday should be a period
of cooler and less humid weather for the beginning of Meteorological
Fall.

Carney

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 619 PM CDT Wed Aug 28 2024

I have VCTS in the St. Louis metro terminals through 02z due to a
series of outflow boundaries and unstable air across the area.
This chance should wane quickly after sunset and instability
diminishes. Otherwise VFR flight conditions are expected through
the period.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Thursday for Franklin MO-Jefferson
     MO-Saint Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory until 7 PM CDT Thursday for Madison IL-Monroe IL-
     Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Aug 28, 1:45 PM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
245 PM CDT Wed Aug 28 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
245 PM CDT Wed Aug 28 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to widely scattered thunderstorms are possible across much
of the area tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A heat advisory continues for the St. Louis metro area through
Thursday early evening.

There is a chance for thunderstorms Thursday through Saturday across
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Carney

In the hours before

Local storm report, Aug 28, 6:05 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
705 PM CDT Wed Aug 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     1 NE Rocky Ridge        37.94N 90.24W
08/28/2024                   Ste. Genevieve     MO   Public

            Large park pavilion collapsed. Thunderstorm
            winds estimated around 40-50 mph. Via
            Facebook post with picture.

&&

MAB

The radar

The St Louis radar (KLSX), 113 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 28, 6:25 PM CST
Where
Washington County, 2.13 mi NW of Cordes
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.320, -89.480

Thunderstorm winds downed two power lines and caused some tree damage at about the middle point between Lively Grove, Oakdale, Addieville, and Nashville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199310.